Study links widely-used drug azathioprine to skin cancers

A drug used to treat inflammatory bowel disease, arthritis and vasculitis as well as to prevent organ rejection in transplant patients has been identified as an important contributor to skin cancer development, in a research study carried out at the University of Dundee, Queen Mary University of London and the Wellcome Sanger Institute.

The research, published in Nature Communications, identified a `strong case for an association’ between the drug azathioprine and the mutational signature found in cases of cutaneous squamous cell carcinoma (cSCC), a common form of skin cancer.

It was already known that use of azathioprine leads to increased photosensitivity to UVA light, probably contributing to development of skin cancers. This new study finds that use of azathioprine leaves a molecular fingerprint in skin cancers, further implicating it in cSCC development.

Charlotte Proby, Professor of Dermatology in the School of Medicine at Dundee, said, “We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine.”

Professor Proby and colleagues said they were not necessarily advocating withdrawal of azathioprine.

“As with all medications the risks must be balanced against the benefits, particularly with the need to treat potentially life-threatening diseases with an effective drug,” she said.

“It is important that sun protection, skin surveillance and early diagnosis/lesion removal are part of the routine management of patients on azathioprine.”

cSCC is a common skin cancer with more than 40,000 new cases diagnosed annually in the UK, with significant health economic implications.

Sophia Lowes, from Cancer Research UK, said, “It’s important to protect your skin from the sun when it’s strong, especially if you burn easily or are taking medications which make you more sun-sensitive. The most effective protection is to spend time in the shade and cover up with a hat, long-sleeved top and sunglasses. For the bits you can’t cover, use sunscreen with at least 4 stars and SPF 15 or higher for protection against both UVA and UVB rays.”

Importantly, this new study also reveals the molecular landscape of cSCC and highlights potential targets that may be developed for future therapeutic approaches to manage cSCC.

Different carcinogens leave a different `mutational signature’ in a cancer. By studying these signatures, researchers can start to determine what the causes of a cancer are.

The researchers in the School of Medicine at Dundee, in collaboration with the Wellcome Sanger Institute and Queen Mary University of London, were able to carry out mutational signature analysis of cSCC tumours from 37 patients, many of whom had been on azathioprine. They found a new mutational signature, Signature 32, which correlated with time on azathioprine therapy.

Professor Gareth Inman, part of the research team at Dundee and now located at the Cancer Research UK Beatson Institute and the University of Glasgow, said, “Although patient numbers were small and these findings should be verified in a larger independent cohort, this molecular study provides a strong case for an association between this novel mutational signature and long-term azathioprine use.”

Video fragment

3 Comments

  1. Sally BryantonSeptember 11, 2018

    Do scientists work on creating some substitution to azathioprine?

    Reply
  2. Max googleSeptember 13, 2018

    Cyclophosphamide as an alternative to azathioprine in cardiac transplant recipients with suspected azathioprine-induced hepatotoxicity.

    Abstract
    AZA has been reported to cause liver dysfunction in some recipients of solid organ transplants. To assess the safety and efficacy of cyclophosphamide in maintenance immunosuppression in the setting of AZA-induced liver dysfunction, we retrospectively reviewed the records of 320 surviving cardiac transplant recipients in Utah. Cyclophosphamide was substituted for AZA in 29 patients due to elevated liver enzymes. Patients were switched to cyclophosphamide 689 +/- 104 days after transplantation; total follow-up after initiation of cyclophosphamide was 540 +/- 56 days. The dose of cyclophosphamide after 2 and 6 months of cyclophosphamide therapy was 62 +/- 6 mg/day (0.8 +/- 0.1 mg/kg/day) and 48 +/- 5 mg/day (0.6 +/- 0.1 mg/kg/day), respectively, compared with 233 +/- 20 mg/day (2.9 +/- 0.2 mg/kg/day) of AZA. The substitution of cyclophosphamide for AZA was associated with a significant improvement in liver function tests. Liver enzymes decreased by up to 49% (P = 0.027), while serum bilirubin decreased by 58% (P < 0.001). Rejection frequency did not increase; neither corticosteroid nor CsA dosage was altered significantly after the substitution of cyclophosphamide. Significant bone marrow suppression was not observed; specifically, no significant change in white blood cell count or hematocrit occurred. Complications of treatment with cyclophosphamide were few; only 1 patient discontinued cyclophosphamide because of alopecia. We conclude that cyclophosphamide appears to be safe in maintenance immunosuppression, permitting the discontinuation of AZA in patients with AZA-induced hepatic dysfunction without necessitating the augmentation of either corticosteroids or CsA.

    Reply
  3. Max googleSeptember 13, 2018

    Division of Cardiology, University of Utah Health Sciences Center, LDS Hospital, Salt Lake City.

    Reply

Leave a Reply

Your email address will not be published.